This website is intended for healthcare professionals only.

Newsletter      
Hospital Healthcare Europe
HOPE LOGO
Hospital Healthcare Europe

Warning over wrong sedative dosage


10 December, 2008  

A health watchdog has issued a warning after three people died as a result of receiving the wrong dose of a sedative.

Nearly 500 patients were given the wrong amount of midazolam, used for sedating patients during procedures, causing 48 people to be moderately harmed as well as the three fatalities.

Medics often rely on a reversing agent to bring people who have been over-sedated round, the National Patient Safety Agency (NPSA) warned.

Midazolam slows down heart and lung rates and is used for conscious sedation, but it can cause amnesia, heart attacks or decreased lung function when given in high doses.

A total of 498 cases of adults being given the wrong dose of midazolam have been reported to the NPSA in the last four years. Of those, 447 resulted in low or no harm to the patients involved.

It has issued a Rapid Response Report stating that patients were being given the wrong dose. Doses often exceed that required and are not catered to the patient’s individual needs, it said.

The NPSA said that in most cases low strength midazolam should replace the high-strength version of the sedative.

Copyright Press Association 2008

National Patient Safety Agency